Alert archive / California / Tornado Warnings in 1996

Tornado Warning 1, NWS Sacramento, CA

April 1, 1996San Joaquin County, California

NWS Sacramento, CA issued this tornado warning at Apr 1, 1996, 3:10 PM PST for San Joaquin County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1996, 3:10 PM PST (23:10 UTC)
Expired
Apr 1, 1996, 3:45 PM PST
In force
35 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 72 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1996-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1996-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 012316
TORSAC
CAC077-012345-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PST MON APR 01 1996

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 345 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN CENTRAL CALIFORNIA

  ...NORTHEASTERN SAN JOAQUIN COUNTY

AT 310 PM...POSSIBLE TORNADO DAMAGE WAS REPORTED AT SWENSON PARK GOLF
COURSE NEAR I-5 NEAR STOCKTON.  SPOTTER REPORTS INDICATE A LARGE TREE
DOWN DUE TO A POSSIBLE TORNADO.  THE LINE OF STRONG THUNDERSTORMS WAS
MOVING TO THE NORTH-NORTHEAST AT AROUND 30 MPH AND WILL BE AFFECTING
THE COMMUNITIES OF LINDEN AND TOKAY LOCATED IN NORTHEASTERN SAN
JOAQUIN VALLLEY OVER THE NEXT 30 MINUTES.  PERSONS IN THESE AREAS
SHOULD TAKE COVER IMMEDIATELY UNTIL THIS LINE OF INTENSE
THUNDERSTORMS MOVES THROUGH YOUR AREA.

STAUDENMAIER/SWANBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:27 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 1, 12:27 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
100 PM PST MON APR 1 1996

SATELLITE AND KDAX BOTH SHOW CONVECTION GOING PRETTY GOOD ALONG THE
COAST INTO THE WESTERN FOOTHILLS. SPOTTER IN CORDELIA REPORTED OVER
.5 INCHES OF RAIN FOR THIS MORNING WITH MOD TO HEAVY RAINSHOWERS IN
PROGRESS.  MAIN PRECIPITATION BAND ASSOCIATED WITH SURFACE FRONT NOW
WELL INTO THE SIERRA WITH BLU DURING PREVIOUS TWO HOURS PICKING UP
AROUND .2 INCHES PER HOUR.  MODELS ALL BRING MAIN UPPER LEVEL SYSTEM
OVER VALLEY AREA AROUND 00Z TODAY.  LOOKING AT RAMSDIS TIMING FAIRLY
GOOD.  MAIN THOUGHTS ON THUNDERSTORMS CENTERS AROUND WHETHER WE WILL
GET A BIT OF CLEARING THIS AFTERNOON TO HELP DESTABILIZE THE LOWER
LAYERS OF THE ATMOSPHERE BEFORE MAIN VORT MAX SLIDES ON THROUGH.
PLAYING WITH SHARP THIS MORNING NEED TO REACH LOW 60S TO GET REAL
GOOD INSTABILITY. CURRENTLY SITTING IN MID TO UPPER 50S.  WATER VAPOR
LOOP DOES SHOW DRY SLOT ALONG THE COAST...THOUGH IS BEING OVERTAKEN
BY UPSTREAM VORT MAX.  ANYWAY WILL PLAY IT SAFE AND KEEP POSSIBILITY
OF TRW IN ALL FORECASTS THROUGH THIS EVENING.

PRECIPITATION TO END RAPIDLY LATE THIS EVENING AFTER MAIN TROF MOVES
THROUGH.  ALL THREE MODELS ARE AGAIN BRINGING BEAUCOUP MID/UPPER
LEVEL MOISTURE OVER FORECAST AREA ON WEDNESDAY...THOUGH AFTER THIS
PAST WEEKEND AM HESITANT TO GO MOSTLY CLOUDY SO WILL STAY WITH PARTLY
CLOUDY ATTM.

BLU 33/46/33/48...++/30/00/00
SAC 47/65/46/68...++/30/00/00 (SAC EXEC)

TE/DFR/RH

In the hours before

Special weather statement, Apr 1, 2:44 PM PST, 26 minutes before
CAZ005-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
233 PM PST MON APR 01 1996

...LINE OF SHOWERS AND IMBEDDED THUNDERSTORMS MOVING INTO THE
NORTHERN SAN JOAQUIN VALLEY...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING LINE OF HEAVY RAIN SHOWERS WITH IMBEDDED
THUNDERSTORMS MOVING INTO THE WESTERN PORTIONS OF THE SAN JOAQUIN
VALLEY.  THIS LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS EXTENDED
FROM NEAR RIO VISTA SOUTHWARD TO 10 MILES SOUTHEAST OF MERCED.  THIS
LINE WAS MOVING TO THE EAST-NORTHEAST AT AROUND 25 MPH.  A FEW
ISOLATED THUNDERSTORMS WERE DEVELOPING AHEAD OF THIS LINE AS WELL
WITH THE STRONGEST STORM LOCATED 8 MILES EAST OF MANTECA.  THIS STORM
WAS MOVING TO THE NORTHEAST AT AROUND 20 MPH.

THESE STORMS ARE LIKELY PRODUCING BRIEF PERIODS OF HEAVY RAIN ALONG
WITH SOME POSSIBLE SMALL HAIL.  FUNNEL CLOUDS MAY ALSO DEVELOP IN
THIS TYPE OF SITUATION.  IF YOU FIND lYOURSELF IN THE PATH OF THESE
STORMS...HEAD FOR SHELTER UNTIL THEY PASS YOUR AREA.  FURTHER
STATEMENTS WILL BE ISSUED IF NECESSARY.

STAUDENMAIER
Special weather statement, Apr 1, 3:08 PM PST, 2 minutes before
CAZ005-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PST MON APR 01 1996

...STRONG LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
NORTHERN SAN JOAQUIN VALLEY...

AT 3 PM...DOPPLER RADAR INDICATED THAT A LINE OF HEAVY SHOWERS AND
THUNDERSTORMS WERE MOVING ACROSS THE SAN JOAQUIN VALLEY WITH THE
STRONGEST PORTION OF THE LINE JUST MOVING THROUGH THE CITY OF
STOCKTON.  THE LINE WAS LOCATED FROM NEAR WALNUT GROVE SOUTHWARD TO 3
MILES EAST OF MANTECA.  DUE TO THE ORIENTATION OF THIS LINE...STRONG
WINDS ARE LIKELY ALONG AND JUST BEHIND THIS LINE AS IT MOVES THROUGH.
WINDS GUSTED TO OVER 35 MILES AN HOUR AS THE LINE MOVED THROUGH THE
STOCKTON AREA.  WITH THE BRIEF HEAVY RAINS AND STRONGER WINDS
ASSOCIATED WITH THIS STRONG LINE OF SHOWERS AND THUNDERSTORMS...
VISIBILITIES WILL LIKELY DROP TO BELOW ONE MILE FOR A BRIEF DURATION
AS IT MOVES THROUGH. THIS LINE IS MOVING TO THE EAST-NORTHEAST AT 30
MPH.

THIS LINE OF THUNDERSTORMS WILL LIKELY PRODUCE BRIEF HEAVY
RAINS...STRONGER WINDS...SOME SMALL HAIL...AND BRIEF PERIODS OF
LOWERED VISIBILITIES.  FUNNEL CLOUDS ARE ALSO POSSIBLE IN THIS
SITUATION.  ANYONE IN THE PATH OF THIS LINE OF HEAVY RAIN SHOWERS AND
THUNDERSTORMS SHOULD SEEK SHELTER UNTIL THIS LINE PASSES YOUR AREA.
ADDITIONAL STATEMENTS WILL BE ISSUED IF THE SITUATION WARRENTS.

STAUDENMAIER

Nearby

Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.